- Question from Kathy: I received my first dose of AC 6 weeks ago and have not been able to continue with the next three doses due to an extreme reaction to the chemo. My oncologist said my body did not metabolize the drugs and he is not sure I can tolerate chemo in the future. I was being treated for Stage II breast cancer after a mastectomy and am Her2neu+. I am concerned about what options are open to me without chemo.
Jennifer Griggs, M.D., M.P.H.
It sounds as if you certainly had a difficult time with your first treatment. I would speak very candidly with your physician about your concerns. I have had two or three patients who were not able to stay on AC chemotherapy. I treated all of these patients with single-agent taxane (Taxol or Taxotere). This would be a very reasonable option in your case given that you are motivated to do all that you can against the breast cancer.
You may find it helpful to seek a second opinion, particularly as your situation is uncommon. Although it can be stressful to change doctors in the middle of your treatment, you need to feel confident that you are receiving the best care. This is not to say that you are not with the best doctor right now. You can ask your primary physician for help in navigating such a change if you think this might be helpful to you.
The Ask-the-Expert Online Conference called Chemotherapy Updates featured Jennifer Griggs, M.D., M.P.H. and Marisa Weiss, M.D. answering your questions about advances in chemotherapy treatment: different types of drugs and regimens, how to reduce or eliminate unpleasant side effects, and more.
Editor's Note: This conference took place in February 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.